Arkansas, 2018

Damaging Wind and Heavy Rain in Arkansas, March 27 to 28, 2018

March 27 to 28, 2018 · NWS LZK · 2 events in 2 counties and zones

Severe thunderstorms caused some damage on the 27th. Copious amounts of moisture brought heavy rain to parts of Arkansas on the 27th and 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms caused some damage on the 27th. Copious amounts of moisture brought heavy rain to parts of Arkansas on the 27th and 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 27, 5:50 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 27, 5:50 AM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
650 AM CDT Tue Mar 27 2018

.AVIATION...

Frontal boundary currently pushing into far NW AR will continue
slowly advancing SE today. Ahead of this front, low cigs possibly
developing and Sly winds will be gusty with LLWS possible.
Either side of and behind the front, increasing TSRA will lead to
low MVFR or worse conditions beginning NW and translating SE
through the period. Forecast confidence in restrictions occurring
is high, but timing/magnitude may vary.

Cooper

&&

.PREV DISCUSSION...(ISSUED 511 AM CDT Tue Mar 27 2018)
..Heavy rainfall likely beginning today with an increasing flood
threat...

SHORT TERM...Today Through Wednesday Night

08Z objective analysis highlights significant upper troughing
across roughly the western half of the CONUS this morning, with a
large closed low centered over AZ. GOES-East water vapor imagery
depicts this upper cyclone beautifully and shows expansive mid-
level moisture streaming in from the Pacific. Surface dewpoint
temperatures remain in the 60s nearly area wide, with ambient air
temperatures well above average. A tight pressure gradient is
contributing to elevated winds, most notably across the Delta,
where a Wind Advisory has been issued to account for sustained SE
winds of 20 to 30 mph with gusts to 40 mph through much of today.

Meanwhile, highly- amplified southwesterly flow at H500 will
continue overspreading the region, offering an abundance of
synoptic ascent, which will be increasingly augmented by an
eastward-moving 120+ kt upper jet and persistent 30+ kt flow at
H850. Ample mesoscale lift will be realized along a slow- moving
cold front progged to cross the state through much of the week.
Deep flow through the troposphere will remain largely parallel to
the front, increasing confidence in training convective showers
and some thunderstorms given non-negligible instability aloft.
Multiple spokes of vorticity will translate through the mean upper
flow, offering repeated enhancements to existing lift along this
front, which is expected to result in several waves of heavy
rain. While some lulls in rainfall may occur, the overall heavy
rain threat will remain consistent as the front progresses.
Additionally, multiple operational models show significant low-
level moisture transport from the Gulf increasing beyond what has
already been observed, with buoys reporting dewpoint temperatures
in the upper 60s to low 70s F this morning.

NAEFS guidance remains solidly fixed on broad 1.25 to 1.50 inch
PWAT values closely tied to the primary frontal band. These values
are 2 standard deviations above the climatological mean and reach
or exceed the 97th percentile compared to model climatology.
Unfortunately, models continue showing higher-than-desired
uncertainty concerning QPF fields and frontal timing, but from a
pattern recognition standpoint, all signs continue pointing at an
enhanced flood threat for at least portions of the forecast area.
This is especially true given antecedent conditions from the late
February and early March flood event. A separate hydrology
discussion has been included below to outline specific flood
risks, as well as timing.

Overall, the pattern is not expected to change significantly
through the period, with the front finally making it to SE AR by
the end of the period. Until the boundary clears the area, heavy
rain will continue with gradually decreasing rainfall intensity
within the ana-frontal rain shield. Winds will subside along the
boundary and gradually become northerly with temperatures cooling
back to near average by the end of the period.

Cooper

LONG TERM...Thursday Through Monday

The main precipitation event will be coming to a close at the start
of the extended period but overall, the sensible weather looks to be
unsettled through the majority of the period. Model differences are
still evident, especially with time, but not to the extent they were
this time last night. That being said, a compromise of model outputs
seems prudent.

Period initiates with the frontal boundary responsible for the rain
in the short term located along the Mississippi River and into NE
Louisiana before curling back to near Galveston Bay. Low pressure
anchored to the front will be moving away but precipitation chances
will remain high over the southeast initially. Additional rain will
be possible across the north as upper energy swings through the base
of the departing upper trough.

Precipitation chances will be ending Thursday afternoon as the main
system lifts to the northeast. High pressure settles in over the
region for Friday night with dry and cooler conditions expected.

Dry weather will not remain in place very long as a broad trough and
cyclonic flow settle into the nations mid section. The models do
begin to diverge at this point with the GFS and ECMWF out of phase
in moving short wave energy through the region. Model uncertainty
precludes favoring one solution versus another and a general broad
brush of low end precipitation chances will be used. Rainfall
amounts are not expected to be excessive regardless of which model
ends up verifying.

HYDROLOGY...

OVERVIEW:
A prolonged period of heavy rain will begin today, lasting through
late week, as multiple upper impulses interact with a slow-moving
front and significantly moist air mass. With widespread rainfall
of several inches expected, all modes of flooding will be
possible if not likely, especially considering antecedent
conditions from the late February into early March rain event. All
interests are strongly encouraged to monitor the latest forecasts
as this event evolves.

RAINFALL AMOUNTS:
Rainfall accumulation of at least 2 inches is likely for the
entire state through the end of the week. Model consensus remains
lower than desired, but several persistent QPF signals have been
noted despite run-to-run inconsistencies among operational models.

The initial QPF maximum should be realized across western and
northwestern AR today into this evening. Here, an axis of 2 to 4
inches of QPF will stretch from eastern OK through southern MO,
including the much of northwestern and northern AR. Overall QPF in
this area has been lowered some from previous forecasts, but
confidence remains lowest across this area for forecast rainfall
totals.

The second QPF maximum is expected across roughly the southeastern
half of the state, generally along and south of the I-30/I-40 and
Hwy. 67 corridor. Within this area, widespread rainfall amounts of
4 to 5 inches are likely. The highest confidence in QPF resides
within this area, which should also coincide with the greatest
flood threat.

FLASH/AREAL FLOOD THREAT:
The initial threat for flooding will materialize across
northwestern AR today through late Tuesday into the pre-dawn hours
Wednesday. Flash and areal flooding appear to be the most likely
threat here, although a mitigating factor will be the relative
minimum in observed rainfall across this portion of the state,
where 60-day totals remain near and below 10 inches.

The more significant flash/areal flood threat is expected across
much of central, southern, and eastern AR beginning late
tonight through late week. 60-day observed precipitation across
this areas shows widespread QPE in excess of 15 inches, with
numerous locations exceeding 20 inches of QPE. While the magnitude
of rainfall anticipated this week is far less than what was
observed through early March, antecedent conditions strongly
support an enhanced flood threat.

RIVER FLOOD THREAT:
Some threat for river flooding will exist across much of the state
with this rainfall event. As mentioned above, flood potential
within basins across northwestern AR remains conditional given
the relative minimum in observed precipitation; however, terrain
effects on quickly- responding creeks, streams, and rivers may
enhance the river flood threat through the week.

A more substantial river flood threat will exist across much of
southern and eastern AR, and to a lesser extent western and
central AR, where numerous rivers have already experienced
moderate to major flooding this year. Expect the river flood
threat across these areas to increase by late week and beyond.

Cooper

&&

.LZK Watches/Warnings/Advisories...
Flood Watch from this evening through Thursday morning FOR
Calhoun-Clark-Cleburne-Conway-Dallas-Faulkner-Garland-Grant-Hot
Spring-Independence-Izard-Lonoke-Montgomery-Ouachita-Perry-Pike-
Polk-Pulaski-Saline-Sharp-Stone-Van Buren-White.

Flood Watch through late tonight FOR Baxter-Boone-Fulton-Johnson-
Logan-Marion-Newton-Pope-Scott-Searcy-Yell.

Flood Watch from late tonight through Thursday morning FOR
Arkansas-Bradley-Cleveland-Desha-Drew-Jackson-Jefferson-Lincoln-
Monroe-Prairie-Woodruff.

Wind Advisory until 5 PM CDT this afternoon FOR Arkansas-Desha-
Jackson-Jefferson-Lincoln-Lonoke-Monroe-Prairie-White-Woodruff.

&&

Aviation...COOPER
Hazardous weather outlook, Mar 27, 4:16 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
516 AM CDT Tue Mar 27 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281030-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
516 AM CDT Tue Mar 27 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible through
tonight...especially across the northwest and central portion of
the state. While widespread severe weather is not expected...a few
strong storms may be seen. Additionally, the threat for flooding
will increase as heavy rain overspreads the northwestern half of
the state through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

Widespread rainfall will be continuing Wednesday with the slow
moving front located across southern Arkansas. The heaviest amounts
of rain will be located across the south in particular the southeast
as low pressure moves along the aforementioned front late Wednesday
and into Wednesday night. Several more inches of rain are expected
over the southeast but light rain will still be possible across the
remainder of the state.

In addition to the heavy rain, isolated thunderstorms are expected.
There is a low end chance that some of these storms on Wednesday
could be strong with gusty winds and hail the primary concerns.

Precipitation chances will continue through Thursday afternoon for
parts of the state until the system finally clears. Given soil
moisture levels remain elevated due to the excessive rain in late
February...any additional widespread heavy rainfall will not soak
into the ground easily. As a result...this will lead to high runoff
rates...making flash flooding more likely. The threat for river
flooding will also increase in the days to follow.

Additional rain chances return to the forecast over the weekend but
the area most likely to be impacted will be the north and even here,
amounts are not expected to be excessive.

.Spotter Information Statement...

Spotter activation is not anticipated at this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

Cooper/Goudsward

In the hours before

Special weather statement, Mar 27, 9:38 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1038 AM CDT TUE MAR 27 2018

ARZ030-037-038-271615-
Scott AR-Yell AR-Logan AR-
1038 AM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...WEST CENTRAL
YELL AND NORTHEASTERN SCOTT COUNTIES UNTIL 1115 AM CDT...

At 1038 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ratcliff to 7 miles north of Waldron.
Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Booneville...                     Waldron...
Paris...                          Magazine...
Subiaco...                        Ratcliff...
Blue Mountain...                  Stonehouse Recreation Area...
Cardiff...                        Mount Magazine...
Midway in Logan County...         Caulksville...
Barber...                         Olio...
Chismville...                     Corley...
Blue Ball...                      Grayson...
Ione...                           Glendale in Logan County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3514 9406 3514 9403 3519 9403 3523 9398
      3523 9392 3530 9391 3530 9350 3487 9373
      3491 9417
TIME...MOT...LOC 1538Z 251DEG 40KT 3530 9384 3500 9405

55

The radar

The Western Arkansas radar (KSRX), 68 km away, was scanning. The volume nearest the first event began at 15:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
March 27, 9:56 AM CST
Where
Johnson County, 0.69 mi S of Hunt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.520, -93.670

Trees were reported down. An outbuilding was destroyed.

Heavy Rain, Grant

When
March 28, 12:24 PM CST
Where
Grant County, 1.85 mi ENE of Sheridan
Reported by
Trained Spotter
Coordinates
34.310, -92.370

The trained spotter measured 3.25 inches of rain as of 1224 CST on the 28th, since the evening of the 27th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744604, 744603.